The Annals of Applied Probability

Thresholds and initial growth rates in a model of parasitic infection

A. D. Barbour, J. A. P. Heesterbeek, and C. J. Luchsinger

Full-text: Open access

Abstract

We investigate the initial behavior of a deterministic model of parasitic infection, appropriate to transmission between homogeneously mixing hosts, where the amount of infection which is transferred from one host to another at a single contact depends on the number of parasites in the infecting host. In this model, $R_0$ can be defined to be the lifetime expected number of offspring of an adult parasite under ideal conditions, but it does not necessarily contain the information needed to separate growth from extinction of infection; nor need the growth rates of parasite numbers and numbers of infected hosts be the same. Similar phenomena are observed if real time is replaced by generation number, and the overlap of generations as time passes need not correspond to that found, for instance, in the supercritical linear birth and death process. The proofs involve martingale methods, applied to a Markov chain associated with the deterministic differential equation system.

Article information

Source
Ann. Appl. Probab., Volume 6, Number 4 (1996), 1045-1074.

Dates
First available in Project Euclid: 24 October 2002

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1035463323

Digital Object Identifier
doi:10.1214/aoap/1035463323

Mathematical Reviews number (MathSciNet)
MR1422977

Zentralblatt MATH identifier
0871.92024

Subjects
Primary: 92D30: Epidemiology 92D40: Ecology 60J85: Applications of branching processes [See also 92Dxx]

Keywords
Basic reproduction number threshold parasitic infection epidemic theory

Citation

Barbour, A. D.; Heesterbeek, J. A. P.; Luchsinger, C. J. Thresholds and initial growth rates in a model of parasitic infection. Ann. Appl. Probab. 6 (1996), no. 4, 1045--1074. doi:10.1214/aoap/1035463323. https://projecteuclid.org/euclid.aoap/1035463323


Export citation

References

  • ATHREy A, K. B. and NEY, P. E. 1972. Branching Processes. Springer, Berlin. Z.
  • BARBOUR, A. D. 1994. Threshold phenomena in epidemic theory. In Probability, Statistics and Z. Optimization F. P. Kelly, ed. 101 116. Wiley, New York. Z.
  • BARBOUR, A. D. and KAFETZAKI, M. 1993. A host parasite model yielding heterogeneous parasite loads. J. Math. Biol. 31 157 176. Z.
  • BILLINGSLEY, P. 1968. Convergence of Probability Measures. Wiley, New York. Z.
  • CHUNG, K. L. 1967. Markov Chains with Stationary Transition Probabilities, 2nd ed. Springer, Berlin. Z.
  • DIEKMANN, O., HEESTERBEEK, J. A. P. and METZ, J. A. J. 1990. On the definition and the computation of the basic reproduction ratio R in models for infectious diseases in 0 heterogeneous populations. J. Math. Biol. 28 365 382. Z.
  • FOSTER, F. G. 1953. On the stochastic matrices associated with certain queuing processes. Ann. Math. Statist. 24 355 360. Z.
  • HAMZA, K. and KLEBANER, F. C. 1995. Conditions for integrability of Markov chains. J. Appl. Probab. 32 541 547. Z.
  • HEESTERBEEK, J. A. P. and DIETZ, K. 1996. The concept of R in epidemic theory. Statist. 0 Neerlandica 50. To appear. Z.
  • TWEEDIE, R. L. 1975. Sufficient conditions for regularity, recurrence and ergodicity of Markov processes. Math. Proc. Cambridge Philos. Soc. 78 125 136. Z.
  • TWEEDIE, R. L. 1976. Criteria for classifying general Markov chains. Adv. in Appl. Probab. 8 737 771.